Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 259, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2008, 11:19 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2008, 11:19 PM CDT (04:19 UTC)
- Expired
- Aug 9, 2008, 12:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Yuma County, CO, Cheyenne County, KS
The radar
The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2349 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:10 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 8, 10:10 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 910 PM MDT FRI AUG 8 2008 .UPDATE... 903 PM MDT FRI AUG 8 2008 ORGANIZED MCS CONTINUES TO SLIDE TO SOUTHEAST OUT OF COLORADO...WITH AREA OF CONVECTION DEVELOPING IN WAA AREA AHEAD OF APPROACHING H5 SHORTWAVE TROUGH. RUC ANALYSIS INDICATES THAT INSTABILITY AXIS EXISTS FROM YUMA TO LEOTI...AND ALTHOUGH COOLING MAY STABILIZE THE ATMOSPHERE...THINK FORCING AHEAD OF THE MCS SHOULD BE ABLE TO OVERCOME INHIBITION OVER THE NEXT SEVERAL HOURS. WITH PRECIP ONGOING IN WAA...THINK THIS WILL CONTINUE OVERNIGHT AS H5 TROUGH MOVES ACROSS THE AREA. HYDRO CONCERNS ARE HIGH TONIGHT AS WELL...ESPECIALLY OVER COLORADO ZONES...BUT WITH PRECIP JUST OUTSIDE THE AREA WILL HANDLE THINGS WITH WARNINGS AND NOT ISSUE A LATE WATCH. JRM && .DISCUSSION... HOT AUGUST DAYS IS NOT WHAT YOU WOULD TITLE THE TRI-STATE REGION RIGHT NOW. A SERIES OF SHORTWAVE TROUGHS HAVE BEEN RIDING OVER THE PERIPHERY OF THE H5 RIDGE CENTERED OVER THE FOUR CORNERS REGION. LOW CLOUD DECK HAS NOT LIFTED MUCH THIS AFTERNOON KEEPING TEMPERATURES GENERALLY IN THE LOW TO MID 70S WITH DEWPOINTS IN THE MID/UPPER 60S. NAM SOUNDING THIS AFTERNOON HAS PW VALUES AT 1.70 INCHES- WHICH IS APPROXIMATELY 200% OF NORMAL. CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS INCREASING THIS AFTERNOON WITH THUNDERSTORMS DEVELOPING OVER THE FRONT RANGE AND TRACKING EAST. SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE THIS AFTERNOON/EVENING WITH INCREASED INSTABILITY AND WILL CONTINUE THROUGH THE NIGHT. RECENT RAINFALL COMBINED WITH COOLER TEMPERATURES AND THIS ABUNDANT MOISTURE IN PLACE...HAVE ADDED PATCHY FOG IN THE FORECAST FOR TONIGHT THROUGH TOMORROW MORNING. EXPECT CHANCE OF SHOWERS/THUNDERSTORMS TO REMAIN THROUGH LATE SATURDAY EVENING/EARLY SUNDAY MORNING. RIDGE AMPLIFIES SUNDAY AHEAD OF A PACNW LOW MOVING ONSHORE OVER BC. SUNDAY SHOULD BE MOSTLY DRY WITH SUBSIDENCE IN PLACE...HOWEVER AS THE LOW CONTINUES TRANSLATING EAST THE H5 RIDGE BREAKS DOWN ALLOWING MORE CHANCES FOR PRECIPITATION TO MOVE INTO THE AREA. H5 FLOW WILL BE MAINLY ZONAL THROUGH THE REST OF THE FORECAST PERIOD ALLOWING MORE SHORTWAVE TROUGHS TO MOVE OVER THE AREA. THIS SHOULD KEEP ON AND OFF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE EXTENDED. && .AVIATION... 527 PM MDT FRI AUG 8 2008 THUNDERSTORMS OVER EASTERN COLORADO SHOULD HAVE MINIMAL IMPACT ON THE TRI STATE REGION...AS COVERAGE APPEARS TO BE ON A DOWNWARD TREND. THERE IS HOWEVER A COMPLEX OF THUNDERSTORMS OVER WESTERN NEBRASKA WHICH COULD IMPACT KMCK AS EARLY AS 04Z. THE OTHER CONCERN IS FOG AND STRATUS DEVELOPMENT...THOUGH THE WINDS ARENT AS FAVORABLE AS LAST NIGHT THE ATMOSPHERE REMAINS VERY CLOSE TO SATURATION AT LOW AND MID LEVELS. EXPECT DEVELOPMENT TO HAPPEN QUICKLY AFTER SUNSET. THERE IS ANOTHER CHANCE FOR THUNDERSTORM DEVELOPMENT TOMORROW...MAINLY AFTER 18Z. SFJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 8, 11:50 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 PM MDT FRI AUG 8 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1050 PM MDT FRI AUG 8 2008 /1150 PM CDT FRI AUG 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO SPREADING EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK WITH CONTINUED CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:28 PM CDT | Flash Flood Warning | GLD | Cheyenne | 6 hr |
| Aug 9, 12:04 AM CDT | Areal Flood Warning | GLD | Graham, Sheridan | 6 hr |
| Aug 9, 12:25 AM CDT | Areal Flood Warning | GLD | Thomas | 6 hr |
| Aug 9, 12:54 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 25 min |
| Aug 9, 1:59 AM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| Aug 9, 5:45 AM CDT | Areal Flood Warning | GLD | Cheyenne | 4 hr |
| Aug 8, 10:16 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 50 min |
| Aug 8, 10:25 PM CDT | Flash Flood Warning | GLD | Yuma | 6 hr |
| Aug 9, 2:56 AM CDT | Flash Flood Warning | GLD | Hitchcock | 3 hr |
| Aug 9, 3:35 AM CDT | Flash Flood Warning | GLD | Red Willow | 3 hr |
| Aug 9, 6:19 AM CDT | Areal Flood Warning | GLD | Hitchcock, Red Willow | 8 hr |
| Aug 9, 9:46 AM CDT | River Flood Warning | GLD | Hitchcock | 8 hr |
| Aug 9, 11:45 AM CDT | Flash Flood Warning | GLD | Hitchcock, Red Willow | 6 hr |
| Aug 9, 5:41 PM CDT | Areal Flood Warning | GLD | Hitchcock | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.